Illinois, 2008Flash Flooding in Illinois, September 11, 2008
September 11, 2008 · NWS ILX · 4 events in 3 counties and zones
A stationary frontal boundary draped across central Illinois served as the focal point for showers and thunderstorms during the afternoon of 09/11/2008. Areas along and west of the I-55 corridor recorded between 2 and 4 inches of rain, as storms repeatedly rolled over the same locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $45,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary frontal boundary draped across central Illinois served as the focal point for showers and thunderstorms during the afternoon of 09/11/2008. Areas along and west of the I-55 corridor recorded between 2 and 4 inches of rain, as storms repeatedly rolled over the same locations. As a result, localized flooding occurred from near Jacksonville northeastward toward Bloomington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Sep 11, 2:00 PM CST, 0 minutes earlier.
Area forecast discussion, Sep 11, 2:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT THU SEP 11 2008
.DISCUSSION...
ISSUED 300 PM CDT THU SEP 11 2008
SHORT TERM...TONIGHT THROUGH SUNDAY...
INITIAL RELATIVELY DRY AIRMASS OVER ILLINOIS HAS MOISTENED UP
CONSIDERABLY AND A MESOSCALE BAND OF LOW-TOPPED CONVECTION HAS
PRODUCED LOCALIZED HEAVY RAIN FROM JACKSONVILLE TO PETERSBURG TO
BLOOMINGTON. WE SHOULD SEE A BREAK IN THE HEAVIER PRECIPITATION
EARLY THIS EVENING UNTIL ANOTHER BATCH OF STEADY RAIN NOW OVER
SOUTHWESTERN MISSOURI COMES IN. WILL GO AHEAD WITH HIGH POPS FOR
TONIGHT...WITH MOST OF THE RAIN COMING AFTER 06Z.
A STEADY SOUTHWESTERLY UPPER FLOW ORIGINATING WITHIN THE REMNANTS OF
PACIFIC TROPICAL CYCLONE LOWELL WILL ASSURE PERIODS OF RAIN THROUGH
SATURDAY WITH SOME EXCESSIVE RAINFALL AMOUNTS POSSIBLE. INITIAL
BAROCLINIC ZONE LIFTING NORTH THROUGH ILLINOIS WILL SET UP OVER
NORTHERN ILLINOIS BY FRIDAY EVENING...RESULTING IN THE NEXT WAVE OF
HEAVY RAIN BEING TO OUR NORTH FRIDAY NIGHT AND SATURDAY. AFTER
THAT...THEN THE REMAINS OF IKE GET DRAWN UP INTO THE ALREADY MOIST
AIRMASS OVER THE MIDWEST. FOR CENTRAL ILLINOIS...THE BEST SHOT AT
HEAVY RAINFALL WILL BE SUNDAY AND SUNDAY NIGHT WITH THE CLOSEST
APPROACH OF IKE. TOO EARLY TO TELL WHERE THE HEAVIEST RAIN TRACK
WILL BE...SO WILL ISSUE A FLOOD POTENTIAL OUTLOOK TO HIGHLIGHT THE
EXTENDED PERIOD OF HEAVY RAIN.
LONG TERM...MONDAY THROUGH THURSDAY...
ALTHOUGH THE GFS AND ECMWF BOTH TAKE IKE REMNANTS WELL EAST OF THE
AREA BY MONDAY...WILL HOLD ON TO SOME CHANCE AND SLIGHT CHANCE POPS
TO ACCOUNT FOR THE USUAL UNCERTAINTIES IN TROPICAL SYSTEMS THIS FAR
IN ADVANCE.
TUESDAY THROUGH THURSDAY SHOULD BE A STRETCH OF DRY WEATHER AS HIGH
PRESSURE BUILDS IN FROM THE PLAINS INTO THE MIDWEST. THE NEXT COLD
FRONT AND CHANCE OF RAIN APPEARS TO BE BEYOND THIS FORECAST CYCLE.
04
&&
.AVIATION...
ISSUED 1243 PM CDT THU SEP 11 2008
REALLY NO WAY TO SAY IT NICELY...THE AVIATION FORECAST IS JUST
DREARY. VISIBILITY AND CEILINGS WILL BOTH BE DISMAL THROUGH 24
HOURS. MVFR CONDITIONS...TEMPO IFR...AND AFTER MIDNIGHT...IFR MAY
VERY WELL BECOME THE RULE THROUGH MID MORNING. OVER-RUNNING PRECIP
ALREADY STARTED TODAY AS WARM FLOW FROM THE SOUTH CONTINUES ON
BACKSIDE OF HIGH. LSX A BIT DRY BTWN NRN OVERRUNNING AND WAVE TO THE
SW. BUT CHANCES FOR A REAL BREAK FOR ILX TERMINALS IS A BIT DISMAL
WITH NO REAL DRY AIR TO SPEAK OF TO PUT THE BRAKES ON. ANY BREAK IN
THE PRECIP BEFORE SUNSET WOULD BE BRIEF. MODELS DO GIVE A BIT OF A
BREAK AFTER DAWN...AND HAVE TRIED TO GO WITH VCSH TO REFLECT THAT
OPTION. OTHER THAN THAT...TS SHOULD REMAIN ISLD THROUGH THE 24 HOURS.
HJS
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 11, 10:34 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1134 AM CDT THU SEP 11 2008
ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1134 AM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FRONTAL SYSTEM IS EXPECTED TO DEVELOP AND STRENGTHEN OVER THE
REGION TODAY AND TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA TODAY...WITH THE HEAVIEST RAINFALL
EXPECTED ALONG AND NORTH OF INTERSTATE 72 THROUGH THE AFTERNOON.
ANY THUNDERSTORMS ASSOCIATED WITH THIS RAINFALL ARE NOT EXPECTED
TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FRONTAL SYSTEM IS EXPECTED TO REMAIN NEARLY STATIONARY OVER
CENTRAL ILLINOIS THROUGH MONDAY. AS A RESULT...PERIODS OF SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO MOVE OVER THE AREA THROUGH
THE DAY MONDAY. HEAVY RAIN WILL BE POSSIBLE AT TIMES FROM THE
STORMS. RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE.
FLOODING WILL BE POSSIBLE IN SOME AREAS...ESPECIALLY FROM HEAVY
RAINS ON FRIDAY NIGHT INTO SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HJS
Flash Flood, Morgan
- When
- September 11, 2:00 PM CST to 4:00 PM CST
- Where
- Morgan County, 2.9 mi WSW of Jacksonville Arpt to 1.09 mi S of Jacksonville Arpt
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 39.751, -90.279
Numerous basements were flooded in Jacksonville due to heavy rainfall.
Flash Flood, Cass
- When
- September 11, 2:00 PM CST to 4:00 PM CST
- Where
- Cass County, 0.99 mi NW of Ashland to 0.54 mi NNE of Ashland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.891, -90.032
Multiple roads were closed in Ashland due to high water.
Flash Flood, Cass
- When
- September 11, 2:00 PM CST to 4:00 PM CST
- Where
- Cass County, 1.05 mi NW of Arenzville to 0.04 mi N of Arenzville
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 39.879, -90.386
Six homes in Arenzville had 1.5 feet of water in their basements due to heavy rainfall.
Flash Flood, Menard
- When
- September 11, 2:00 PM CST to 4:00 PM CST
- Where
- Menard County, 2.42 mi WSW of Lincns New Salem St to 1.05 mi S of Lincns New Salem St
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.955, -89.871
Route 97 near New Salem State Park in Petersburg was closed due to high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, September 11 to 15, 20082 deaths · 2 injured · $4.7 million · 33 events
- Tropical Storm and Storm Surge in Louisiana, September 11 to 14, 2008$194 million · 35 events
- Flash Flooding and Flooding in Oklahoma, September 11 to 13, 2008$2.3 million · 36 events
- Flash Flood and Flooding in Texas, September 11 to 12, 2008$4.6 million · 7 events
- Storm Surge in Florida, September 11 to 12, 2008$1.3 million · 3 events
- Storm Surge in Alabama, September 11 to 12, 2008$1.0 million · 2 events
- Lightning Strike in Georgia, September 11, 200812 injured · 1 event
- Dust Storm and Damaging Winds in Arizona, September 11, 2008$130,000 · 65 kt wind · 7 events
- Flash Flood and Damaging Winds in Arizona, September 11, 2008$45,000 · 56 kt wind · 3 events
- Flash Flooding in Kansas, September 11, 2008$15,000 · 2 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 13, 20086 events
- Flooding and Heavy Rain in Kansas, September 11 to 12, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136040, 136041, 136043, 136046.